Ice Storm, Sanilac
- When
- February 14, 6:00 PM EST to February 15, 12:00 AM EST
- Where
- Sanilac forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.443, -82.646 (the zone’s center; the record gives no point)
This was a marginal icing event which affected the Tri-Cities and Northern Thumb region. Temperatures hovered just below freezing during the early evening hours of the 14th as precipitation quickly advanced northeastward.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
This was a marginal icing event which affected the Tri-Cities and Northern Thumb region. Temperatures hovered just below freezing during the early evening hours of the 14th as precipitation quickly advanced northeastward. Continued overrunning of precipitation and persistent cold low level easterly flow allowed for ice accumulations between a quarter of an inch and half an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 14, 3:40 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 PM EST MON FEB 14 2005 .SHORT TERM...TONIGHT AND TUESDAY OVERALL CONFIDENCE FACTOR IS QUITE LOW AS WE LOOK FORWARD TO TUESDAY. CURRENT H2O VAPOR IMAGERY THIS AFTERNOON SHOWS A NEGATIVE TILTED TROF ADVANCING INTO THE GREAT LAKES REGION WITH A NEARLY ZONAL FLOW UPSTREAM. HOWEVER, ANOTHER WAVE WAS DIVING SOUTH ACROSS THE PACIFIC NORTHWEST INTO IDAHO BUT THE FLOW IS QUITE CONFLUENT ACROSS THE PLAINS. THIS SETS UP AN INCREASINGLY TIGHT THERMAL GRADIENT ALONG THE I-80 CORRIDOR WHERE THE LATEST GFS/UKMET APPEAR TO BE VERIFYING BETTER WITH RESPECT THE HOURLY RUC ANALYSIS. THEREFORE, WE WILL DISCOUNT THE 12Z RUN OF THE NAM (POOR DPROG/DT LEADING INTO THIS) WITH THE NEW 18Z NAM LOOKING CLOSER TO THE 12Z GFS/UKMET. BEFORE WE GET INTO THIS...WE HAVE A COLD FRONT THAT WAS PASSING ACROSS THE CWA AT 20Z AND COOLER AIR WAS FILTERING SOUTH. TEMPERATURES HAVE BEGUN TO DROP BACK INTO THE UPPER 30S ACROSS THE TRI-CITIES REGION AND THIS TREND WILL ADVECT SOUTH THROUGH THE EVENING. GRR RADAR STILL SHOWS A NARROW BAND OF PRECIP AND THIS COULD BRING A MIX OF RAIN/SNOW TO THE REGION EARLY ON. SOME SUBSIDENCE IN THE WAKE OF THIS WAVE WILL RESULT IN DRIER CONDITIONS OVERNIGHT BUT AMPLE LOW STRATUS REMAINS AS OBSERVED ON THE VISIBLE SATELLITE IMAGERY AND METARS. THIS LOW STRATUS WILL LIKELY LINGER THROUGH MOST OF THE NIGHT AS IT WILL BE RACE BETWEEN THE AFOREMENTIONED SUBSIDENCE AND WARM AIR ADVECTION UPSTREAM COMING OVER THE TOP. WE WILL RETAIN A MOSTLY CLOUDY FORECAST AND KEEP TEMPERATURES INTO THE LOWER HALF OF THE 30S. WE WILL CLOSELY MONITOR TRENDS ACROSS IOWA/NEBRASKA/KANSAS AS CURRENT SATELLITE IMAGERY IS NOW REVEALING AN INCREASING AC DECK WHICH IS WHAT THE 12Z GFS AND 18Z NAM ARE SUGGESTING. THIS BRINGS ABOUT OUR VERY COMPLICATED FORECAST ON TUESDAY. IMPRESSIVE 2-D 850-700MB FGEN TAKES SHAPE UPSTREAM AND CONTINUES INTO THE LOWER HALF OF THE STATE TUESDAY MORNING. BASED ON FORECAST SOUNDINGS, WE SEEM A LITTLE DRY IN THE LOWER LEVELS (AOA 850MB) TO SUPPORT PRECIP EARLY ON...BUT AS THIS FGEN CIRCULATION MATURES AND IMPRESSIVE VERTICAL VELOCITIES UNFOLD...PRECIP IS EXPECTED WITH THE AID OF A DEPARTING 300MB 100KT JET. STILL NOT TOTALLY CONVENIENCED THAT WE WILL SEE PRECIP AS THIS WHOLE PATTERN COULD SHIFT AND MAKE A WORLD OF DIFFERENCE. GENERALLY SPEAKING, NEXT FRONT APPROACHES US FROM THE WEST AS SHORT WAVE TROF ATTEMPTS TO DIG A LITTLE FURTHER IN THE CENTRAL PLAINS. BASED ON FORECAST THICKNESSES AND SOUNDINGS FROM THE 12Z GFS...MOSTLY RAIN SOUTH OF M59...WITH A MIXTURE UP TO I-69...THEN SNOW NORTH OF HERE. BEST FORCING SEEMS TO BE BETWEEN M59-I69 WHERE WE ARE EXPECTING A MIXTURE OF RAIN/SNOW. WE WILL LIKELY SEE A SHARP CUT-OFF IN THE PRECIP SHIELD THROUGHOUT THE DAY AS PRECIP FIGHTS WITH DRIER AIR BELOW. SO PLENTY CAN GO WRONG WITH THIS FORECAST HENCE CONTINUING WITH OUR HIGH CHANCE POPS. TEMPERATURES WILL BE MAINLY ON THE MILDER SIDE WITH A BLEND OF THE GFS/UKMET SURFACE TEMPS (WHICH IS ABOUT A COUPLE DEGREES COOLER THAN THE MAV/S). THINGS BECOME A LITTLE MORE CONFIDENT AS WE HEAD INTO TUESDAY NIGHT... && .LONG TERM...TUESDAY NIGHT THROUGH MONDAY GFS CONTINUES TO BE THE MODEL OF CHOICE FOR SYSTEM TRACKING THROUGH THE OHIO TUESDAY NIGHT. NAM TRENDING TOWARD FASTER GFS SOLUTION ON 12Z RUN...IN ADDITION PREVIOUS 60 AND 66 HOUR FORECASTS WERE VERY CLOSE TO THE CURRENT GFS SOLUTION...THEN THE NAM SHOWED SOME INSTABILITY FOR A COUPLE OF RUNS...NOW BACK TO THE FASTER SURFACE LOW TRACK OF THE GFS SOLUTION. SUBTROPICAL JET ASSOCIATED WITH THIS SYSTEM ALSO NOT INITIALIZED WELL OVER THE EASTERN PACIFIC...THIS IS TRUE FOR BOTH MODELS. THE GFS INITIALIZATION WAS A LITTLE MORE AGGRESSIVE THAN THE NAM...AND MORE IN LINE WITH SATELLITE ESTIMATED WINDS THOUGH. MODELS DIFFER GREATLY ON THE HANDLING OF THIS JET AS IT MOVES THROUGH THE OHIO VALLEY TUESDAY NIGHT...WITH THE NAM SHOWING MORE JET COUPLING AND STRONGER SYNOPTIC LIFT. STILL SOME QUESTION AS TO TRACK AND STRENGTH OF ASSOCIATED SURFACE LOW AS JET WAS INITIALIZED OVER THE DATA POOR EASTERN PACIFIC. SO IT APPEARS TO BE PREMATURE TO ISSUE ANY WATCHES AT THIS TIME. MODELS CONTINUE TO SHOW BEST CONVERGENCE ALONG BAROCLINIC ZONE OVER THE NORTHERN OHIO VALLEY TUESDAY NIGHT...AND IN VICINITY OF LOW LEVEL JET. HOWEVER BOTH MODELS INDICATE A VERY STEEPLY SLOPED FRONTAL BOUNDARY INTO SOUTHEAST LOWER MICHIGAN AND STRONG 700 MB FGEN OVER THE SOUTH HALF OF THE CWA. 700 MB DEFORMATION AXIS AND ASSOCIATED FGEN SHORT LIVED THOUGH AND WELL SOUTH OF THE CWA BY 12Z. IN ADDITION DRY AIR AT 850 MB TRIES TO UNDERCUT THIS MID LEVEL LIFT...ESPECIALLY ACROSS THE NORTH HALF OF THE CWA. ANOTHER CONCERN IS PRECIPITATION TYPE FOR TUESDAY EVENING...WITH THE GFS AND NAM 1000-850 MB THICKNESS FIELDS VERY SIMILAR...AND DROPPING SOUTH THROUGH THE CWA VERY QUICKLY...ELIMINATING ANY PROLONGED PERIOD OF MIXED PRECIPITATION. LOOKS LIKE TRANSITION TO ALL SNOW WILL OCCUR BY 03Z FROM PTK NORTHWARD AND BY 06Z TO THE OHIO BORDER. WITH THIS TIMING SUGGESTED BY THE MODELS...SNOW AMOUNTS SHOULD BE LIMITED TO 2 TO 4 INCHES ACROSS THE FAR SOUTH AS FIRST .25 INCHES OF QPF FALL AS LIQUID. WILL USE 50 PERCENT OF 295K ISENTROPIC SURFACE SPECIFIC HUMIDITY VALUES AS A GUIDELINE FOR SNOW AMOUNTS. MODELS CONTINUE TO SHOW LOW TRACKING QUICKLY NORTHEAST OF THE REGION WEDNESDAY MORNING...WITH DEEPER LAYER OF DRY AIR WORKING INTO SOUTHEAST LOWER...SO PRECIP SHOULD CUT OFF QUICKLY WEDNESDAY MORNING. SECOND WAVE TO DROP SOUTHEAST OVER THE NORTHERN AND CENTRAL GREAT LAKES WEDNESDAY NIGHT AND THURSDAY...WITH GOOD 700-850 MB LAYER QVECTOR FIELD ASSOCIATED WITH THIS WAVE. BEST LIFT REMAINS OVER THE NORTHERN THIRD OF THE CWA THOUGH AND MOISTURE LIMITED. ANTICIPATE ACCUMULATIONS OF 1-2 INCHES WITH SOME LAKE CONTRIBUTION AS 850 MB TEMPS FALL TO NEAR -20C OVER NORTHERN LAKE MICHIGAN. MODELS CONTINUE TO DIFFER WITH HANDLING OF SOUTHERN STREAM WAVES FOR THE FRIDAY THROUGH MONDAY PERIOD...SO TIMING AND STRENGTH OF INDIVIDUAL WAVES REMAINS DIFFICULT. WILL CONTINUE WITH A GFS SOLUTION THOUGH...AS NORTHERN STREAM APPEARS TO BE HANDLED WELL...WITH ENSEMBLE MEMBERS VERY CLOSE WITH DEPTH AND POSITION OF MEAN TROF AXIS OVER THE EASTERN GREAT LAKES. SO WILL CONTINUE WITH IDEA OF LOW PASSING WELL SOUTH OF THE GREAT LAKES ON SUNDAY AS OPPOSED TO THE MORE NORTHERLY AND STRONGER SOLUTION OF THE EUROPEAN MODELS. && .DTX WATCHES/WARNINGS/ADVISORIES... .MI...NONE. .LAKE HURON...SMALL CRAFT ADVISORY...THIS EVENING...FOR SAGINAW BAY AND THE NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON. .LAKE ST CLAIR...SMALL CRAFT ADVISORY...THIS EVENING. .MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...THIS EVENING. && BGM/GSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EST MON FEB 14 2005 MIZ047>049-053>055-060>063-068>070-075-076-082-083-151200- BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI- MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI- SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI- INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY... CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND... MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON... SAGINAW AND SANDUSKY 400 PM EST MON FEB 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE SYSTEM WILL DEVELOP OVER THE CENTRAL PLAINS OVERNIGHT AND TRACK THROUGH THE OHIO VALLEY TUESDAY AND TUESDAY NIGHT. PRECIPITATION IS EXPECTED TO BEGIN AS RAIN ON TUESDAY THEN GRADUALLY CHANGE OVER TO ALL SNOW FROM NORTH TO SOUTH BY LATE TUESDAY NIGHT. BASED ON THE CURRENT TRACK OF THE LOW PRESSURE SYSTEM 2 TO 4 INCHES OF SNOW IS POSSIBLE FROM DETROIT SOUTHWARD...TAPERING OFF TO LESS THAN AN INCH OVER THE SAGINAW VALLEY AND THUMB REGION. SNOWFALL ACCUMULATIONS WILL VARY BASED ON THE EXACT TRACK AND STRENGTH OF THIS LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LCZ423-460-LEZ444-LHZ421-422-441>443-462>464-151200- LAKE HURON-SAGINAW BAY-LAKE HURON NEARSHORE FROM PORT AUSTIN TO PORT HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF LAKE ERIE- 400 PM EST MON FEB 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL NEARSHORE AREAS...INCLUDING LAKE ST CLAIR. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR ALL NEARSHORE AREAS FOR WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GSS
The national radar mosaic for the moment the first event began.
6 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437653, 5437654, 5437655, 5437656, 5437657, 5437658.